Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Tucson, AZ

September 13, 2016Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2016, 1:30 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 1:30 PM MST (20:30 UTC)
Expired
Sep 13, 2016, 2:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS55 KTWC 132030
SVRTWC
AZC019-021-132115-
/O.NEW.KTWC.SV.W.0050.160913T2030Z-160913T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 215 PM MST

* AT 130 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
  MARANA...AND MOVING NORTHEAST AT 15 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF
  SOUTH CENTRAL PINAL AND NORTHERN PIMA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3250 11115 3258 11123 3272 11103 3250 11093
TIME...MOT...LOC 2030Z 235DEG 13KT 3255 11110 

$$
2 follow-up statements
589 
WWUS55 KTWC 132045
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE SEP 13 2016

AZC019-021-132115-
/O.CON.KTWC.SV.W.0050.000000T0000Z-160913T2115Z/
PINAL-PIMA-
145 PM MST TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 144 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS WEST NORTHWEST OF ORACLE JUNCTION...MOVING
NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF
SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3252 11110 3261 11115 3272 11103 3251 11094
TIME...MOT...LOC 2044Z 240DEG 18KT 3259 11100 

$$
125 
WWUS55 KTWC 132112
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE SEP 13 2016

AZC019-021-132122-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-160913T2115Z/
PINAL-PIMA-
212 PM MST TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 215 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3252 11110 3261 11115 3272 11103 3251 11094
TIME...MOT...LOC 2104Z 235DEG 13KT 3259 11100 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:56 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 13, 9:56 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
956 AM MST TUE SEP 13 2016

.SYNOPSIS...Expect scattered thunderstorms mainly from Tucson
eastward to the New Mexico border into this evening. Drier
conditions will then prevail Wednesday into early next week, with
thunderstorms limited to mainly near the New Mexico border.

&&

.DISCUSSION...IR/visible satellite imagery and surface observations
indicated mostly clear skies across eastern sections, and partly
cloudy to cloudy skies from Tucson westward into western Pima
County. The cloud types ranged from a few cumuloform clouds to
fairly thick cirriform clouds. Dewpoints at lower elevations valid
16Z ranged from the mid 50s-lower 60s, and these temps were mainly 3-
6 degs higher versus 24 hours ago.

13/12Z KTWC sounding total precip water value of 1.08 inches was
down 0.19 inch versus 24 hours ago. However, the environment was
fairly unstable, as per some parameters such as MUCAPE of 1113 J/kg
and lifted index of minus 6. Meanwhile, surface temps valid 16Z were
generally a degree-or-two cooler versus this time Monday.

The upper level pattern was characterized with a trough over the
western states, and a 563 DM low was centered just east of San
Francisco CA. A broad ridge was over the sern CONUS, and light-to-
moderate generally swly flow aloft prevailed over southeast AZ.

The 13/12Z Univ of AZ WRF-NAM and several HRRR solutions were
similar with depicting showers/tstms to develop by early this
afternoon mainly across central sections of this forecast area,
which includes the Tucson metro area. Showers and thunderstorms
should then gradually move/develop further eastward across Graham,
Greenlee and Cochise Counties later this afternoon and early this
evening. The hi-res models suggest that shower/tstms will end by
midnight tonight. Meanwhile, precip-free conditions are expected
across western Pima County, and much of the Tohono O'odham Nation
and south-central Pinal County.

Based on these solutions, see no reason to alter the inherited
official forecast at this time. Please refer to the additional
sections for further detail.

&&

.AVIATION...Valid through 14/18Z.
Scattered -TSRA/-SHRA KTUS vicinity eastward to the New Mexico
border into this evening. Otherwise, SCT-BKN clouds around 8k-12k ft
msl into this evening, then clear skies to SCT clouds mostly above
15k ft msl late tonight into Wednesday morning. Surface wind sly/
swly 12-18 kts with gusts of 20-25 kts into early this evening, then
surface wind variable in direction less than 10 kts after 14/06Z and
continuing into Wednesday morning. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico border into this evening. Drier conditions will
then prevail Wednesday into early next week, with thunderstorms
confined to mainly near the New Mexico border. Expect gusty south to
southwest winds this afternoon, then 20-foot winds will be mostly
less than 15 mph Wednesday into early next week.

&&

.PREV DISCUSSION /237 AM MST/...Water vapor imagery and 13/00Z upper-
air plots show a low pressure system over north central California
and diving south. Still enough lingering moisture around along with
enhancement from this low to keep isolated to scattered type POPs in
the forecast for this afternoon. That said, I bumped POPs up a bit
from what I inherited to give us 'scattered' category instead of
'isolated' for the Tucson area, which is where the focus should be
again today. Looking at the Univ of AZ WRF/NAM&GFS models suggest
development should initially develop from eastern Pinal county and
extend into eastern Pima and parts of Santa Cruz counties and then
move east/northeast into parts of Graham and Cochise counties before
dissipating shortly after sunset.

By Wednesday the low will have lifted to the northeast into the
northern Rockies with the associated trough axis extending into the
Great Basin and south central California. As that happens, expect
west to southwest winds ahead of the system to push what moisture
lingers to our east and models show PW's dropping off to around 0.75
to 1.0 inches for central and eastern locations and even lower for
the far western deserts. Given this scenario, I kept the isolated
POPs along the border with New Mexico for Wednesday.

By Thursday the low will have moved into the Northern Plains, with
the trough to our northeast over Colorado. As a result, dry air will
push moisture well to our east with PW's by then progged to be
around 0.25-0.50 inches for western and central zones and 0.50-0.75
inches for eastern locations. So, a dry forecast area-wide expected
for Thursday.

By Friday and into the weekend another upstream weaker trough will
make its way into parts of the Great Basin and southern California
by Friday and into southern Arizona Saturday. The westerly to
southwesterly flow aloft will keep moisture to our east for a
continued dry forecast for both Friday and Saturday.

By Sunday the models show some differences with regard to the
position of the low and its associated moisture. The GFS is slower
and shows a closed low over southeast Arizona, while the ECMWF shows
an open wave over eastern New Mexico. The GFS solution is wetter
than the EURO as easterly flow associated with the closed low pulls
some moisture into Arizona from New Mexico. With this continued
uncertainty I kept slight chance POPs along the border with New
Mexico for both Sunday and Monday.

For Tucson, high temperatures will range from 3 to 5 degs below
normal today and 1 to 3 degs below normal for Wednesday through
Saturday. Thereafter, highs near normal. Low temps will be below
normal through the forecast period, although the coolest mornings
will occur Friday and Saturday when lows will range from 3 to 5 degs
below normal. Normal high temps for Tucson this time of year are mid
90s for highs and upper 60s for lows.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 13, 1:13 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST TUE SEP 13 2016

AZZ504>506-132045-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-
113 PM MST TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
145 PM MST...

AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MARANA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL, WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LAT...LON 3243 11116 3251 11127 3264 11117 3254 11099
TIME...MOT...LOC 2013Z 224DEG 17KT 3254 11116

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:25 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal41 min
Sep 12, 5:42 PM MSTSpecial Weather StatementTWC33 min
Sep 13, 1:13 PM MSTSpecial Weather StatementTWCPinal32 min
Sep 13, 3:00 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 13, 3:52 PM MSTFlash Flood WarningTWCPima, Pinal113 min
Sep 13, 4:06 PM MSTSpecial Weather StatementTWCGraham39 min
Sep 13, 4:57 PM MSTSpecial Weather StatementTWCGreenlee48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.